Transient, profound cataract associated with intracameral 5-fluorouracil

Am J Ophthalmol. 2003 Jan;135(1):101-2. doi: 10.1016/s0002-9394(02)01828-7.

Abstract

Purpose: To report a transient cataract after bleb needling and subconjunctival injection of 5-fluorouracil.

Design: Observational case report.

Methods: A 51-year-old man had an encapsulated bleb after filtering surgery. The bleb was needled, and 5 mg of 5-fluorouracil was injected adjacent to the bleb.

Results: Within 5 minutes, vision fell to finger counting at 1 foot owing to anterior lens capsule opacification. The next day, acuity and lens clarity had returned to their preneedling status. Best-corrected acuity 7 months later was 20/15.

Conclusion: Entry of 5-fluorouracil into the anterior chamber after bleb needling can cause transient lens opacification. Recently, intracameral 5-fluorouracil was reported as a new treatment for epithelial ingrowth. Given the transient cataract observed in this case, the use of 5-fluorouracil for epithelial ingrowth should be considered with caution for phakic patients.

Publication types

  • Case Reports

MeSH terms

  • Antimetabolites, Antineoplastic / adverse effects*
  • Cataract / chemically induced*
  • Cataract / physiopathology
  • Filtering Surgery
  • Fluorouracil / adverse effects*
  • Glaucoma, Open-Angle / drug therapy
  • Glaucoma, Open-Angle / surgery
  • Humans
  • Lens, Crystalline / drug effects*
  • Lens, Crystalline / physiopathology
  • Male
  • Middle Aged
  • Visual Acuity

Substances

  • Antimetabolites, Antineoplastic
  • Fluorouracil